Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Caribou, ME

October 4, 2017Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Oct 4, 2017, 8:57 PM EDT for Aroostook County, Maine. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2017, 8:57 PM EDT (00:57 UTC)
Expired
Oct 4, 2017, 9:30 PM EDT
In force
33 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 1.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS51 KCAR 050057
SVRCAR
MEC003-050130-
/O.NEW.KCAR.SV.W.0040.171005T0057Z-171005T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
857 PM EDT WED OCT 4 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Aroostook County in northern Maine...

* Until 930 PM EDT

* At 857 PM EDT, a severe thunderstorm was located near Fish River
  Lake, or 10 miles south of Eagle Lake, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect downed trees and power lines. 

* Locations impacted include...
  Presque Isle, Caribou, Fort Fairfield, Limestone, Eagle Lake,
  Portage, Deboullie Mountain, Washburn, Woodland, Portage Lake,
  Madawaska Lake, Fish River Lake, Loring, New Sweden, Connor,
  Perham, Caswell, Wade, Stockholm and Winterville.

This includes the following highways...
 US Highway 1 near Caribou.
 State Highway 11 between Portage and Winterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4710 6788 4676 6783 4675 6896 4699 6898
      4711 6789
TIME...MOT...LOC 0057Z 258DEG 56KT 4689 6866 

HAIL...<.75IN
WIND...60MPH
 
$$

Hewitt
2 follow-up statements
171 
WWUS51 KCAR 050118
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
918 PM EDT WED OCT 4 2017

MEC003-050130-
/O.CON.KCAR.SV.W.0040.000000T0000Z-171005T0130Z/
Aroostook ME-
918 PM EDT WED OCT 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...

At 917 PM EDT, a severe thunderstorm was located 10 miles northwest 
of Caribou, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect downed trees and power lines. 

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Eagle Lake,
Portage, Deboullie Mountain, Washburn, Woodland, Portage Lake,
Madawaska Lake, Fish River Lake, Loring, New Sweden, Connor, Perham,
Caswell, Wade, Stockholm and Winterville.

This includes the following highways...
 US Highway 1 near Caribou.
 State Highway 11 between Portage and Winterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4675 6896 4699 6898 4711 6789 4710 6788
      4676 6783
TIME...MOT...LOC 0117Z 258DEG 56KT 4696 6820 

HAIL...<.75IN
WIND...60MPH
 
$$

Hewitt
928 
WWUS51 KCAR 050132
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
932 PM EDT WED OCT 4 2017

MEC003-050140-
/O.EXP.KCAR.SV.W.0040.000000T0000Z-171005T0130Z/
Aroostook ME-
932 PM EDT WED OCT 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. 

However winds gusting to 40 mph and heavy rain are still 
expectd with this thunderstorm.

LAT...LON 4675 6896 4699 6898 4711 6789 4710 6788
      4676 6783
TIME...MOT...LOC 0130Z 258DEG 56KT 4700 6796 

$$

Hewitt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 5:56 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 4, 5:56 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Caribou ME
556 PM EDT Wed Oct 4 2017

.SYNOPSIS...
A cold front will cross the area overnight followed by a
secondary cold front Thursday night. High pressure will build in
from the west on Friday and crest over the area Friday night.

&&

.NEAR TERM /THROUGH THURSDAY/...
555 PM Update... Latest analysis showed dewpoints pooling into
the upper 50s across northern areas w/the potential for
dewpoints to climb into the lower 60s by 8 PM(00Z). Radar showed
first batch of showers moving across the St. John Valley and NW
Aroostook County. More action setting up w/lightning data
showing some strikes w/the activity w of Allagash. This activity
was moving ene at 40 mph. Meso-analysis showed potential for
some strong wind gusts as 0-3km shear of 40 kts. The latest run
of the RAP guidance handling things quite well w/the potential
for some tstms which could produce gusts up to 50 mph. PWATS are
expected to climb to 1.50 inches w/moisture up through 700 mbs
per the latest sounding data. Therefore, decided to add the
mention of strong wind gusts and brief heavy rainfall w/this
activity through the evening, especially w/any convection.
Updated Hazardous Weather Outlook(HWO) to address this
potential.

Previous Discussion...
Cldnss is beginning to fill in ovr Nrn ptns of the FA late this
aftn, with the leading edge of shwrs entering in far NW ptns of
ME. Can ltng sensors do show isold tstm activity near QB city,
and it is possible that enough sfc based or elevated CAPE will
be present for isold tstms into the eve with shwrs ahead of the
cold front, spcly across the N, where the upper dynamics are
strongest as the s/wv trof alf tracks just N of the FA. Rnfl
amts will range from 0.30 to 0.60 inches across the NW and xtrm
NE to 0.10 to 0.20 inches ovr W Cntrl and NE to less than 0.10
inches ovr Downeast and E cntrl ptns of the FA. The timing of
the best shwr cvrg will be mid to late eve, with shwr cvrg
rapidly diminishing late tngt as the cold front crosses the
area.

With cld cvr and not much in the way of llvl cool advcn and a
WNW breeze behind the front, ovrngt lows will be mild for this
tm of year. Hi temps Thu under msly sunny skies will be about 10
deg cooler across the N to 5 deg cooler Downeast than this
current aftn with a fair Wrly breeze, still sig abv normal hi
temps and quite pleasant for this tm of season.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A cold front will approach Thursday evening and cross the area
Thursday night. This weak secondary cold front will have very little
moisture, and likely only produce a few patchy mid and high clouds.
High pressure will build in from the west on Friday bringing a
mostly sunny and seasonable afternoon. The high will crest over the
area Friday night allowing for a clear, calm, moonlit night as
temperatures fall below freezing in many northern valleys. High
pressure will move east of the area on Saturday as a broad trough of
low pressure approaches from the west. This will begin to channel
subtropical moisture north toward our area. A warm front will lift
north into the area late Saturday bringing a chance for some showers
as a surge of increasingly humid air lifts north toward our region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The start of the extended finds the models in general agreement. A low
over the southern portions of James Bay, With a warm front
extended southeast into northeast Maine, the associated cold
front extending south to the gulf of Mexico. A tropical low will
be interacting with the southern end of the front south of
MS/AL. Sunday morning the cold front sweeps through northern
Maine, and will be across Downeast, the MidCoast, and Southwest
Maine as it extends southwest where the tropical low will become
attached to the front along the coast of MS/LA (GFS), central
MS (GEM) or the Panhandle of FL (ECMWF). Higher pressure will
build across Maine, The cold front will be brought back across
Maine as a warm front as the tropical low moves north into the
western portions of VA Monday morning. By Monday evening it will
move into the Gulf of Maine south of Portland, then drift
southeast to the south of Nova Scotia Tuesday morning. A low
over Lake Superior Tuesday morning will move east to central
Quebec by Wednesday morning bringing a cold front into western
Maine. The cold front will move through Wednesday night and
higher pressure will remain across the area through the end of
the period.

Loaded a blend to smooth out the differences in the models,
however the solution leans more towards the GFS solution. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Current VFR conditions will transition to MVFR clgs
and ocnly, vsbys with shwrs this eve into the ovrngt spcly Nrn
TAF sites. All TAF sites should become VFR late tngt behind the
cold front and then cont so thru Thu.

SHORT TERM: VFR conditions are expected Thursday night through
Saturday morning. Conditions may lower to MVFR from south to
north Saturday afternoon as ceilings lower ahead of an
approaching warm front.

&&

.MARINE...
NEAR TERM: Will cont with the SCA for our outer MZs, with the
ending extended til noon Thu, at which point, both winds and
seas should begin to subside. Kept close to WW3 wv guidance for
this fcst update thru Thu with primary wind wv pds of 5 to 7
sec.

SHORT TERM: Winds and seas are expected to be below SCA through
Saturday morning. A southerly winds will increase with the
approach of a warm front late Saturday and winds may reach SCA
late in the day.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ050-051.

&&

Near Term...Hewitt/VJN
Short Term...Bloomer
Long Term...Norton
Aviation...Hewitt/VJN/Bloomer
Marine...Hewitt/VJN/Bloomer
Hazardous weather outlook, Oct 4, 5:22 PM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
522 PM EDT Wed Oct 4 2017

MEZ001>006-052130-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
522 PM EDT Wed Oct 4 2017

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Tonight.

...Strong wind gusts possible with any showers or thunderstorms...

Showers and isolated thunderstorms are expected this evening. There
is potential for some strong wind gusts up to 50 mph with brief heavy
rainfall especially in any thunderstorm this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ010-011-015>017-029>032-052130-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
522 PM EDT Wed Oct 4 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Interior DownEast Maine and North
Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-052130-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
522 PM EDT Wed Oct 4 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Hewitt

In the hours before

Special weather statement, Oct 4, 8:23 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Caribou ME
823 PM EDT WED OCT 4 2017

MEZ001-002-004-050115-
Northern Piscataquis-Northeast Aroostook-Northwest Aroostook-
823 PM EDT WED OCT 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...

At 821 PM EDT, strong thunderstorms were clustered 19 miles east of
Saint Pamphile, moving east northeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Eagle Lake, Allagash, Clayton Lake, Portage, Deboullie Mountain,
Ashland, Portage Lake, New Canada, Masardis, Russel Crossing,
Nine-mile Bridge, Allagash Township, Fish River Lake, Big Machias
Lake, Nashville Plantation, Dickey, Wallagrass, Winterville, Soldier
Pond and Round Pond.

This includes State Highway 11 between Portage and Wallagrass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4659 6992 4706 6958 4718 6845 4655 6841
TIME...MOT...LOC 0021Z 253DEG 72KT 4686 6931

Hewitt
Special weather statement, Oct 4, 8:25 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Caribou ME
825 PM EDT WED OCT 4 2017

MEZ001-002-004-050115-
Northern Piscataquis-Northeast Aroostook-Northwest Aroostook-
825 PM EDT WED OCT 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...

At 821 PM EDT, strong thunderstorms were clustered 19 miles east of
Saint Pamphile, moving east northeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Eagle Lake, Allagash, Clayton Lake, Portage, Deboullie Mountain,
Ashland, Portage Lake, New Canada, Masardis, Russel Crossing,
Nine-mile Bridge, Allagash Township, Fish River Lake, Big Machias
Lake, Nashville Plantation, Dickey, Wallagrass, Winterville, Soldier
Pond and Round Pond.

This includes State Highway 11 between Portage and Wallagrass.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4659 6992 4706 6958 4718 6845 4655 6841
TIME...MOT...LOC 0021Z 253DEG 72KT 4686 6931

Hewitt

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:23 PM EDTSpecial Weather StatementCARAroostook52 min
Oct 4, 8:25 PM EDTSpecial Weather StatementCARAroostook50 min
Oct 4, 11:26 PM EDTSpecial Weather StatementCARPenobscot, Piscataquis49 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.